Tornadoes · United States · Alabama · 2022

EF2 tornado, Phipps to Camp Hugh, Alabama, February 3, 2022

From Phipps to Camp Hugh, this EF2 tornado ran 7.6 miles across Hale, Bibb and Tuscaloosa counties on February 3, 2022, touching down at 2:30 PM CST and reaching 725 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 3, 2022
Touchdown
2:30 PM CST (20:30 UTC)
Lifted
2:42 PM CST (20:42 UTC)
On the ground
12 minutes
Path length
7.6 miles (12.2 km)
Path width
725 yards (663 m)
Deaths
0
Injuries
0
Counties
Hale, Bibb and Tuscaloosa counties
Touchdown point
32.932, -87.454
Lift-off point
33.031, -87.405
Record number
2202031430-01

The damage survey

54 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • Just off 704B, trees snapped and uprooted down the hill.
  • Large swath of snapped very large pines
  • Top of hill above road, numerous trees snapped and uprooted
  • Large swath of snapped large pines, looking south toward road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow moving cold front moved through Central Alabama during the afternoon and overnight hours on February 3-4. A supercell thunderstorm developed in far eastern Mississippi and produced three EF2 tornadoes as it moved across west Alabama. Additional storms produced 2 EF0 tornadoes in Elmore County. A line of storms stalled along and south of the Interstate 85 corridor, resulting in a period of heavy rainfall and flash flooding. Rainfall totals of 4-6 inches were observed over a 3 hour period.

National Weather Service meteorologists surveyed damage in northeast Hale County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. The tornado touched down in the Talladega National Forest along Forest Road 704, where minor tree and limb damage was noted. The path continued northeast, crossing County Road 49, where several trees were snapped, with shingle damage to a single family home and sheet metal was torn from the roof of a barn. The tornado continued northeast crossing Forest Road 718A and tracking along County Road 50, snapping and uprooting trees along its path. An extensive area of tree damage occurred just north of County Road 50, where hundreds of trees were either snapped or uprooted. The tornado then crossed into Bibb County about one-half mile north of Forest Road 731.

National Weather Service meteorologists surveyed damage in northwest Bibb County and determined that it was consistent with an EF2 tornado, with maximum winds near 125 mph. The tornado crossed into Bibb County from Hale County about one-half mile north of Forest Road 731. The tornado tracked northeast and snapped or uprooted several trees along a ridge line, just before it crossed over Forest Road 707. Widespread tree damage was noted along Forest Road 751, consistent with EF2 wind speeds. The tornado then turned northward and crossed into Tuscaloosa County about one-half mile east of Forest Road 721.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 3, 2:06 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 3, 2:06 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
206 PM CST Thu Feb 3 2022

.SHORT TERM...
/Updated at 1224 PM CST Thu Feb 03 2022/

Through Tomorrow.

The weather situation will become more active as we continue into
the early afternoon. Current surface obs indicate an elongated
1008mb surface low centered roughly over eastern Mississippi. The
surface low is tracking northeast along a cold front which extends
through the Mid-Atlantic and Northeast states. Based on theta-e
analysis, a diffuse warm front is positioned roughly from Birmingham
southeast towards Auburn. South-southeasterly surface winds coupled
with south-southwesterly low-level winds are supplying warm, moist
air with dewpoints currently in the mid to upper 60s across our
southwestern counties. This will provide a corridor of surface based
destabilization on the order of 800-1200 J/kg, per latest hi-res
guidance and SPC mesoanalysis, which could combine with sufficient
vertical wind shear to support an environment favorable for updraft
organization and strong thunderstorms capable of producing damaging
winds. Curved forecast hodographs continue to show potential for
rotating updrafts with tornadoes possible. Still expect the most
favorable environment will focus across our southwestern counties
with instability diminishing with northward and eastern extent, but
a smaller risk may continue as far north as the Birmingham metro.
The ability for these storms to actually produce severe weather may
be limited by the lack of upper-level support and relatively
disorganized low-level support, but environmental profiles suggest
enough potential to continue the Slight risk for severe storms as it
currently stands. The risk will wane this evening as temperatures
cool and instability decreases.

Storms have begun consolidating along the cold front over
southeastern Mississippi and eastern Louisiana. This broken line
of storms will track northeast and enter southwest Alabama over
the next couple of hours as the cold front moves into west
Alabama. In addition to the severe risk, we will have a continued
risk for flash flooding with the potential for an additional one
to two and a half inches of rainfall along the I-20 corridor.
These areas have already received around an inch of rainfall since
yesterday, so runoff is likely to occur quickly under any heavier
thunderstorms.

Cooler air will quickly filter in behind the front. There is still
small potential for a brief changeover to a wintry mix or freezing
drizzle in our far northwest counties after midnight, but
accumulation is not expected and the duration appears even less on
some of the recent guidance. Therefore, the potential for even a
light glaze is beginning to appear less likely. However,
temperatures trends will need to be monitored overnight. Dry mid-
level air will end precip chances across the north and western
portions of the forecast area by tomorrow afternoon. The anafront
nature of this system means the surface boundary will be well
east of the area, but lingering showers can be expected across
the southeast as the low to mid level trough axis passes across
the Deep South. Highs will range from the lower 40s northwest to
lower 60s southeast.

86

.LONG TERM...
/Updated at 0206 PM CST Thu Feb 03 2022/

Saturday through Wednesday.

/Fair weather returns alongside a cool air mass/

Surface high pressure is progged to influence our region during
the extended period, with the H5 pattern featuring several trough
axes across the CONUS. The GFS/ECMWF swing one of these troughs
across our region early next week and, per soundings, generate
some overrunning shower activity for parts of the Southeast.
This is shown for areas to our south and east so a dry forecast
is being advertised at this time. Aside from highs in the 40s for
most on Saturday, 50s look to become a daily occurrence. Lows
should run in the 20s/30s.

89^GSatterwhite

&&

.AVIATION...
18Z TAF Discussion.

Messy aviation conditions will continue through this TAF period as a
cold front passes through Central AL. Potential for SHRA or TSRA
will continue through the overnight hours ending first at the
northern TAF sites generally by 06Z. Precip may continue at TOI/MGM
through tomorrow morning. IFR ceilings can be expected to continue,
but may occasionally drop into LIFR. As the front passes by
overnight, sfc winds will shift from southerly to northwesterly with
gusts up to 20-22 kts.

86

&&

.FIRE WEATHER...

A soaking rainfall continues into Thursday night. Rain will end
most areas on Friday, but lingering showers are expected toward
the Interstate 85 corridor. Fair weather returns for the weekend
into next week, with fire weather elements above critical
thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  42  24  47  26 / 100  20   0   0   0
Anniston    42  46  26  48  28 / 100  30   0   0   0
Birmingham  38  42  26  47  28 / 100  20   0   0   0
Tuscaloosa  36  43  26  48  27 /  90  20   0   0   0
Calera      41  44  28  48  30 / 100  30   0   0   0
Auburn      49  53  29  49  32 /  90  70  20   0   0
Montgomery  46  49  30  52  31 / 100  60  20   0   0
Troy        47  53  31  51  32 /  90  70  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Friday morning for the following counties:
Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton...
Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene...
Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

Flood Watch through late tonight for the following counties:
Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston.

&&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 3 2022

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight along and
north of Interstate 85. Additional rainfall totals of 1 to 3 inches
are forecast, with locally higher amounts. This may result in
localized flooding of low lying or poor drainage areas.

Strong to severe thunderstorm are possible this afternoon across
portions of Central Alabama. Threats include damaging wind gusts,
hail, and tornadoes. The greatest risk area will be southwest
Central Alabama.

A transition to light freezing rain or freezing drizzle is possible
across northwest Central Alabama early Friday morning. This may
result in slippery roadways, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of the Tombigbee and the Black Warrior rivers are forecast
to go into minor flood stage on Friday. Minor flooding may persist
into early next week. Please refer to the latest river flood
warnings for the latest stage information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight through Friday morning.

In the hours before

Special weather statement, Feb 3, 12:36 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1236 PM CST Thu Feb 3 2022

ALZ030-031915-
Sumter AL-
1236 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of southern Sumter
County through 115 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 11 miles southwest of Cuba, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy, I 20 Welcome
Center At Cuba, Ward and Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for southwestern
and west central Alabama.

&&

LAT...LON 3249 8840 3269 8810 3269 8804 3264 8806
      3263 8808 3259 8806 3263 8793 3262 8791
      3262 8788 3259 8786 3261 8788 3260 8790
      3259 8790 3252 8784 3252 8792 3246 8796
      3242 8804 3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 1835Z 236DEG 42KT 3232 8850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

05
Local storm report, Feb 3, 1:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     4 WNW LILITA            32.51N 88.18W
02/03/2022                   SUMTER             AL   PUBLIC

            TREES DOWN ON COUNTY ROAD 13 6 MILES NORTH
            OF HIGHWAY 80. POSSIBLE TORNADO.

&&

DAVIS
Local storm report, Feb 3, 2:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     4 SSE YORK              32.45N 88.27W
02/03/2022                   SUMTER             AL   FIRE DEPT/RESCUE

            TREE DOWN ON ALABAMA 17 AT LUCY WALKER
            DRIVE. POSSIBLE TORNADO.

&&

DAVIS
Local storm report, Feb 3, 2:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW SAWYERVILLE        32.77N 87.75W
02/03/2022                   HALE               AL   STORM CHASER

            STRUCTURAL DAMAGE TO HOMES AND MOBILE HOME
            SHIFTED OFF FOUNDATION ALONG HIGHWAY 14.

&&

DAVIS
Local storm report, Feb 3, 2:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     5 WNW KINTERBISH        32.37N 88.37W
02/03/2022                   SUMTER             AL   EMERGENCY MNGR

            TREES DOWN COUNTY ROAD 5 AND CAMPBELL
            STREET. POSSIBLE TORNADO.

&&

DAVIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

8.5 hours before the tornado, 64 km from the path. February 3, 2022.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97113, lifted condensation level 543 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-02-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97113 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

3.5 hours after it, 64 km from the path. February 4, 2022.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 182 joules per kilogram, CIN -12, lifted condensation level 550 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 251 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
217 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Tuscaloosa Municipal (TCL), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 65 km away, was scanning. The volume nearest the touchdown began at 20:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 3, 2022

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 312:52 PM CSTEF2Sumter, AL15.5900
February 31:38 PM CSTEF2Greene, AL25.91,70018
February 35:02 PM CSTEF0Elmore, AL2.1100
February 35:33 PM CSTEF0Elmore, AL0.2100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.